About CRC Health Find Treatment Contact Us

Fentanyl Abuse

 

Abuse of High-Potency Fentanyl Skin Patches Linked to Hundreds of Deaths

By Hugh C. McBride

A synthetic drug with a significantly greater potency than morphine has been linked to hundreds of overdoses and deaths among individuals who were using it improperly.

Fentanyl, an opioid, has two primary legal uses: as an anesthetic in operating rooms and intensive care units, and as a means of easing severe pain, usually in cancer patients. When used for pain management, the drug is administered either in lozenge form or through a transdermal (skin) patch that allows for steady extended release of the medication into the bloodstream.

Though not necessarily as well known as other commonly abused opioids (such as heroin, codeine, and oxycodone), fentanyl’s strength makes it an attractive substance for drug abusers. A study in the March 17, 2004 edition of the Journal of the American Medical Association noted that fentanyl’s potency can be 50 to 100 times stronger than morphine.

Information provided by the Ohio Resource Network for Safe & Drug Free Schools & Communities links fentanyl’s illicit appeal with its ability to provide “a day’s worth of narcotics in a single dose.” One of the many problems with that mindset is that a fentanyl patch, which is designed to slowly release the drug over a period of up to three days, may contain a dose much larger than even a hardened addict can withstand.

“Because the patch is a sustained release form of the drug, if one withdraws the 72 hours’ worth of drug and uses it in a form that it wasn’t designed to be used for, then it can rapidly result in death,” Bruce Goldberger, Ph.D., the lead researcher of a 2005 University of Florida study into fentanyl abuse, told the News-Medical online news service.

Individuals who abuse fentanyl patches usually employ one of the following methods to rapidly ingest high amounts of the drug:

  • Applying multiple patches to the body at one time.
  • Eating or sucking on a patch.
  • Extracting the drug from a patch, mixing it with an alcohol solution, and injecting it with a hypodermic needle.

Because the drug is not completely eliminated from the patch even after a three-day period of use, discarded patches remain a sought-after commodity by some abusers, and can pose a risk to young children who may come into contact with them. To prevent both intentional and accidental misuse, health professionals urge approved fentanyl users to be sure to properly dispose of their used patches.

As Dr. Nora D. Volkow, the director of the National Institute on Drug Abuse, wrote in an advisory message posted on the NIDA website, “Fentanyl’s superior potency makes it a good medication for pain and a good target for abuse. And while it may not be as familiar as other prescription opiates or street drugs like heroin, it is causing a wave of overdoses and deaths.”

In July 2005, the U.S. Food and Drug Administration responded to reports of hundreds of fentanyl-related deaths by issuing a public health advisory regarding the use of fentanyl skin patches. Noting that it continued to receive reports of fatal and near-fatal responses to improper use of the patches, the FDA released a Dec. 21, 2007 update that stressed the severity of complications associated with fentanyl abuse:

The fentanyl patch contains … a very potent narcotic pain medicine. It is only intended for treating persistent, moderate to severe pain in patients who are opioid-tolerant, meaning those patients who take a regular, daily, around-the-clock narcotic pain medicine. … For patients who are not opioid-tolerant, the amount of fentanyl in one fentanyl patch of the lowest strength is large enough to cause dangerous side effects, such as respiratory depression (severe trouble breathing or very slow or shallow breathing) and death.

Among the reasons cited by the FDA for issuing its initial fentanyl-related advisory was a spate of deaths related to the drug in Florida. According to a fact sheet provided by the University of Florida, the drug was responsible for 379 deaths in that state alone in 2003 and 2004.

In Aiken County, S.C., the Aiken Standard reported that between January 2006 and May 2008, 11 county residents died as a direct result of “either injecting, scraping, chewing or even overloading on fentanyl pain patches.” The paper quoted Aiken County Coroner Tim Carlton as noting that scraping a patch and injecting it with a solvent “amounts to taking 40 times the dose typically prescribed.”

But individuals who willingly abuse the drug are not the only ones who have suffered fentanyl- related consequences. In May 2008, a foster mother in New York City was arrested after giving a fatal dose of fentanyl to a child in her care. According to The New York Times, Joanne Alvarez put a fentanyl patch on the neck of her 6-year-old foster daughter after the girl complained of a headache, then sent the child to bed. The next day, a relative discovered that the girl was not breathing. The child was taken to Mount Sinai Medical Center, where she was pronounced dead.

“The mother gave the child Motrin and also put one of these [fentanyl] patches on the child, and it appears that this may have caused the child’s death,” New York Police Commissioner Raymond Kelley told Times reporter Al Baker, adding that initial indications were that the foster mother’s actions constituted “gross negligence that rises to the level of criminality.”

Though fentanyl poses significant risks to individuals who misuse it, the drug can serve as a safe and powerful source of pain relief when used properly by patients under the care of a qualified physician. For this reason, health professionals and other experts are not calling for fentanyl to be banned, but rather are advocating increased awareness to enhance the public’s understanding of the proper application, use, and disposal of the drug.

As Pat Clarke of the FDA said in a podcast posted on the agency’s website, “Healthcare professionals who prescribe the fentanyl transdermal system, or fentanyl patch, should be fully aware of all the prescribing information and should instruct patients on the proper use of the fentanyl patch.”